Low blood sugar is the most common acute complication of diabetes mellitus (hypoglycemia). It is generally present when blood sugar levels fall below 70 mg/dl (3.9 mmol/l), according to the American Diabetes Association. However, even lower limit values are frequently used for definition. In any case, hypoglycemia is more than just a simple measurement. As a result, the definition considers whether there are corresponding warning signs and symptoms, and if so, whether they are severe enough that the person in question requires assistance.
Who is at increased risk?
Normal people do not experience hypoglycemia because the body releases hormones in time to counter-regulate, increasing blood sugar. Diabetes patients are not at the same risk of developing hypoglycemia. People with type 2 diabetes who are still treating their high blood sugar levels without tablets or insulin are at the lowest risk.
Type 1 and type 2 diabetics who inject insulin or take insulin-stimulating tablets, on the other hand, are more likely to experience hypoglycemia. This is especially true for tablets containing sulfonylureas (e.g. glibenclamide, glimepiride). Glinides (e.g., nateglinide, repaglinide) stimulate insulin release more quickly but for a shorter duration than sulfonylureas, which reduces the risk of hypoglycemia.
People with diabetes who do not notice hypoglycemia symptoms or notice them too late (hypoglycemia perception disorder) are especially vulnerable to hypoglycemia. This can happen after a long period of diabetes or if hypoglycemia occurs frequently.
Low blood sugar can be dangerous.
Those affected can become unconscious or fall into a coma if their blood sugar level drops dramatically. Acutely dangerous situations can occur, particularly while driving a car. There is also evidence that hypoglycemia on a regular basis increases the risk of dementia later in life.
Because stress hormones such as adrenaline are released as part of the body’s counter-regulation, severe hypoglycemia can be dangerous, especially for the elderly and those with heart disease. These can cause an increase in heart rate and blood pressure, which can lead to complications such as acute cardiac arrhythmia or a heart attack.
What can trigger hypoglycemia?
The most common reasons for hypoglycemia in people with diabetes are:
If a person does not eat after injecting insulin or taking pills that stimulate insulin secretion, they may develop hypoglycemia.
Carbohydrate content was overestimated
If you use too much short-acting insulin because you overestimated the carbohydrate content of your meal, your blood sugar will drop too low.
People with diabetes have an increased risk of hypoglycemia when exercising, so it is important to reduce the dose of insulin or tablets. After prolonged exercise, it may be advisable to lower the insulin dose at dinner and eat glucose and wholemeal bread before bedtime.
When the liver is busy breaking down alcohol, it can no longer produce and release enough sugar into the blood. Drinking alcohol in the evening, in particular, can cause hypoglycemia at night. Caution: Carbohydrate-containing beverages, such as beer and liqueur, initially raise blood sugar levels. If the increased value is then reduced with insulin, it can result in severe hypoglycemia.
When you lose weight, your need for insulin decreases. As a result, the insulin or tablet dose must be adjusted in consultation with the doctor who is treating you.
Taken too many blood sugar-lowering tablets
Diabetes medications that lower blood sugar levels must be taken exactly as prescribed. If an overdose is accidentally consumed, the blood sugar level plummets.
Exposure to heat
A hot bath or a visit to the sauna increases the blood flow to the skin, so that injected insulin gets into the circulation more quickly.
Incorrectly injected insulin
Hypoglycemia can occur if the wrong dose of insulin is administered, the insulin is mixed up, or the insulin is injected into the muscle (muscle carries insulin into the blood faster). Learn how to inject insulin correctly here.
In the case of acute illnesses accompanied by vomiting and diarrhea, only a portion of the carbohydrates consumed with the meal reaches the metabolism, causing blood sugar levels to drop dangerously low. Consult your doctor first.
Interactions between blood sugar reducers and other medications may also promote hypoglycaemia. Have your doctor check the medications you are taking regularly. Your pharmacy can also advise you.
Delayed gastric emptying
In diabetics who take short-acting insulin with meals, stomach paralysis caused by nerve damage can cause the insulin to work before the carbohydrates from the meal enter the bloodstream.
An underactive thyroid (hypothyroidism) improves insulin sensitivity. The sugar is then transported more quickly from the blood into the cells – which can lead to hypoglycaemia.